Trying to get off Olanzapine - Action on Postpar...

Action on Postpartum Psychosis

2,942 members2,082 posts

Trying to get off Olanzapine

Likes_books profile image
Likes_books

Hi,

Thought I just offload some thoughts about my meds. I had PP over a year ago now following the birth of my son. I’m on 10mg olanzapine and 100mg sertraline. I’ve been fully discharged from the mental health team and my mood has gone back to normal. I just want to come off the meds but the consultant advised to stay on them for up to 2 years which I think is a long time. I take the olanzapine at night which makes me drowsy and I feel very docile in the mornings. If I don’t set an alarm I can usually sleep for over 12 hours which I think is too much. I also fell asleep early and didn’t take my meds and when I woke up I felt great but don’t know if this was a coincidence. I know I should be weaned off them gradually. Has anyone experienced any side effects when being weaned off olanzapine?

3 Replies

I think olanzapine is a miracle drug for stopping psychosis and bipolar mania but personally I don't think it is a good maintenance drug. I would suggest tapering off it very gradually though and be aware of insomnia, I don't know much about weaning off sertraline, some people sail through withdrawing from drugs whilst others struggle, it's always best to taper very gradually , good luck I don't blame you for wanting to cone off the meds my husband was on Olanzapine for ten years and it enlarged his heart , regarding pp the late Dr Katherina Dalton wrote groundbreaking books on this subject which are available to buy online

Naomi_at_app profile image
Naomi_at_appAdministrator

Hi Likes_books

I can really identify with your dilemma in terms of Olanzapine and feeling very sedated/drowsy - I was on quite a high dosage of Olanzapine for around a year after my daughter was born in 2005. It is absolutely worth taking this discussion back to your consultant, and exploring together the impact of these side-effects on you a mum and as a family. As you've said, if you do choose to begin the process of withdrawal from this medication, it's important that the dose is tapered down gradually with good support from your psychiatrist and the team around you.

MIND have some really good information here on making an informed choice about coming off medication - I hope you'll find this helpful and a good starting point for another conversation with your consultant.

mind.org.uk/information-sup...

All the best

Naomi

Twobabies profile image
TwobabiesVolunteer

Hi Likes_Books, I had post partum psychosis in 2018 and was on both those meds too. I also felt it was hard to get up so early with my babies while pretty drowsy. I did speak to the community nursing team and psychiatrist and told them how hard I was finding the sleepiness, they were really supportive and after a bit of time home (and once I was close to a year from having ppp) they agreed a plan to wean off the olanzapine slowly first. Monitoring all the way, I felt brighter with everything reduction. So I recommend you speak to your team, even though they might have recommended two years at first if you tell them how you feel and you feel well etc they can always change their view on what’s best for you now. Wishing you all the best, I didn’t experience any side effects weaning and definitely no issues sleeping which I know some people report. Take care xx

You may also like...